How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask KarayanMD Your Own Question
KarayanMD
KarayanMD, Board Certified Physician
Category: Medical
Satisfied Customers: 830
Experience:  Board Certified Neurologist with Subspecialty in Clinical Neurophysiology. Private Practice.
22767285
Type Your Medical Question Here...
KarayanMD is online now
A new question is answered every 9 seconds

Was on Wellbutrin 300 and topomax 200mg. Stopped taking both

Customer Question

Was on Wellbutrin 300 and topomax 200mg. Stopped taking both in November. Was experiencing some weight gain before stopping totally- but it has increased 10 lbs since stopping. I eat well for the most part and have begun working out again since the later part of November. Need help as to which direction to go.
JA: What medications do you take daily? Are you allergic to any medications?
Customer: No allergies to meds.
JA: Anything else in your medical history you think the doctor should know?
Customer: Hysterectomy 18 years ago. Ovaries in tact.
Submitted: 6 months ago.
Category: Medical
Expert:  Dr. Phil, MD replied 6 months ago.

Hi, this is Dr Phil, here to assist you. I am Board Certified with over 10 years of experience. I will respond with my answer shortly. Thank you.

Expert:  Dr. Phil, MD replied 6 months ago.

Both of those drugs generally help with weight loss

I'm not surprised you did gain some weight

I think 10 lbs is less than what I would expect going off those two

What I'm saying is that this is normal

Customer: replied 6 months ago.
Understand that, however I am very petite. So 10-12 lbs is ALOT ON ME
Expert:  Dr. Phil, MD replied 6 months ago.

What is your height and weight?

Customer: replied 6 months ago.
5"1- 118-120 now.
Customer: replied 6 months ago.
It's like 20 lbs someone else. Not what I am comfortable with at all.
Expert:  Dr. Phil, MD replied 6 months ago.

your BMI is quite normal.

Customer: replied 6 months ago.
if I am not happy with that. Eating well, drinking a lot of water daily - working out. Then what?
Expert:  Dr. Phil, MD replied 6 months ago.

perhaps that is your healthy weight?

And mentally you have to accept it?

Customer: replied 6 months ago.
Ok. Not sure if I can mentally accept it. I appreciate you responding. What now with this money I just paid?
Expert:  Dr. Phil, MD replied 6 months ago.

why don't I opt out for another expert that might have other ideas

Customer: replied 6 months ago.
Your insight is appreciated. Just need to know where do I go from here, with not being ok where I currently am.
Expert:  KarayanMD replied 6 months ago.

Hi. Thanks for your question. I am a board certified neurologist in the U.S.

For what reason were you taking the Topamax?

Customer: replied 6 months ago.
Chronic migraines. Over 20 years. I also have occipital neuralgia. After being on topomax for over 4 years it stopped working. And the side effects- memory issues was getting bad.
Expert:  KarayanMD replied 6 months ago.

Thanks for the response.

One suggestion that you could consider is potentially resuming the Topamax, which is a medication well known to have a side effect of weight loss. However, because you were having some memory issues with it, rather than using the dose of 200mg daily, perhaps you might have less problematic side effects and still have some weight loss with a smaller dose, such as 100mg daily. This could be one option to discuss with your treating doctor.

Another suggestion would be to consider seeing a dietician (your primary doctor likely could give a referral), in order to work closely with you in formulating a specific eating plan that may help you lose weight while still getting the necessary nutrition that you need.

Best wishes. Please let me know if there are more questions. If this has been helpful, please remember to rate me highly.